Ohio, 2021

Damaging Wind in Ohio, August 29, 2021

August 29, 2021 · NWS RLX · 1 event in 1 county or zone

Afternoon showers and thunderstorms developed on August 29th due to a combination of daytime heating and a weak disturbance approaching the Ohio Valley. A strong storm resulted in numerous trees to be blown down throughout the Warren Township in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Afternoon showers and thunderstorms developed on August 29th due to a combination of daytime heating and a weak disturbance approaching the Ohio Valley. A strong storm resulted in numerous trees to be blown down throughout the Warren Township in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 12:12 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 29, 12:12 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
112 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Hot and humid conditions prevail with daily afternoon
thunderstorm chances through Tuesday. Remnants of Ida arrive
Tuesday night into Wednesday with heavy rain.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 100 PM Sunday...

A weak upper level disturbance has created a bunch of showers
and thunderstorms early this afternoon over northeastern
Kentucky and southeastern Ohio. With plenty of instability over
the area this afternoon, have increased chances of precipitation
in most areas, especially near this disturbance.

Models vary over how long showers and thunderstorms will last
tonight and if addition precipitation will form late tonight.
Due to differences between the models, have kept POPs fairly
generic, with better chances in the north.

Moisture remains over the area on Monday as a cold front
approaches from the north. With plenty on instability over the
area and another weak upper level disturbance, expect numerous
showers and thunderstorms with the best chances across the north
closer to the cold front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 245 AM Sunday...

Monday looks to be slightly cooler as upper level ridging is
suppressed by a northern stream trough moving into the lower Great
Lakes Sunday night. A combination of cooler temperatures and weaker
mid-level lapse rates will yield less surface based instability
Monday, but nebulous synoptic ascent grazing our northern counties
associated with stronger upper level low moving through the Great
Lakes looks to provide a focus for afternoon convection and will
maintain scattered coverage advertised by central guidance. With a
synoptic assist, this activity will likely continue through the
overnight and into Tuesday morning.

A slow moving cold front associated with the aforementioned trough
approaches Tuesday providing a more dreary and wet day. While
rainfall associated with Monday and Tuesday's activity is not
expected to be overly impressive, high precipitable water values and
slow storm motions could lead to some localized high water issues.
This could also set the stage for potentially more significant
flooding with runoff from the remnants of Ida if soils can become
locally compromised.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 245 AM Sunday...

The slow moving cold front and upper trough mentioned in the short
term discussion will ultimately play a large role in the eventual
track of the remnants of Ida and maximum QPF swath Tuesday night
into Wednesday. EPS solutions have generally come a bit more
in-line with the more northern GEFS solutions of the last
several days that suggest Ida's track will roughly bisect the
forecast area from southwest to northeast with the heaviest
rainfall axis generally along the Ohio River. Here, basin
average rainfall totals of 3 to 5 inches may be realized while
farther southeast and northwest totals look to fall into the 1.5
to 3.0 inch range. Rainfall rates will not be quite as
impressive (generally <2"/6hr) as with convection of the last
few days and currently soils are quite dry outside of recent
locally heavy rainfall events. However, these basin average
amounts will be sufficient to bring smaller creeks and streams
out of their banks and prompt large rises on the mainstem
rivers, although at this time the probability for significant
mainstem river flooding appears toward the lower end. Unless
significant changes are seen over the next day, will likely need
either a flood or flash flood watch for at least portions of
the forecast area. Will add this threat to the HWO with watches
likely forthcoming in the next few forecast cycles.

Any lingering heavy rain exits the mountains by early Thursday
morning. For the remainder of the work week and into the, high
pressure building across the middle Mississippi Valley should keep
the region mainly dry under northwesterly flow with temperatures
closer to normal values for the beginning of September.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 100 PM Sunday...

VFR cumulus can be expected this afternoon, with scattered showers
and thunderstorms causing brief IFR restrictions.

While showers and thunderstorms will become less numerous
this evening, a few could continue overnight and into Monday
morning. Fog can be expected tonight in areas that receive
rainfall today.

A cumulus deck can be expected again Monday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z MONDAY...
IFR valley fog possible each morning through Tuesday. Brief IFR
possible in thunderstorms each afternoon/evening through
Tuesday, and at any time Tuesday night and Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JP
NEAR TERM...RPY
SHORT TERM...JP
LONG TERM...JP
AVIATION...RPY
Hazardous weather outlook, Aug 29, 2:02 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
302 AM EDT Sun Aug 29 2021

WVZ523>526-300715-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
302 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms this afternoon and evening will produce
locally heavy rainfall that could lead to localized high water
issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of Ida move into region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>522-300715-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
302 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of Ida move into region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>018-024>030-039-300715-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Upshur-
302 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Afternoon heat indices are expected to rise into the mid 90s to near
100 degrees today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of Ida move into region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-WVZ010-011-019-020-031-032-040-300715-
Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-Taylor-Barbour-
302 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Afternoon heat indices are expected to rise into the mid 90s to near
100 degrees today.

Slow moving thunderstorms this afternoon and evening will produce
locally heavy rainfall that could lead to localized high water
issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of Ida move into region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 29, 10:59 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT Sun Aug 29 2021

OHZ066-291645-
Perry OH-
1159 AM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern Perry
County through 1245 PM EDT...

At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Lexington, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lexington, Perry State Forest, Crooksville and Junction City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

&&

LAT...LON 3976 8208 3973 8208 3972 8204 3971 8202
      3966 8203 3962 8228 3972 8233 3981 8213
TIME...MOT...LOC 1557Z 253DEG 16KT 3969 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 29, 11:22 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
1222 PM EDT Sun Aug 29 2021

OHZ084-291700-
Vinton OH-
1222 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northwestern Vinton
County through 100 PM EDT...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Chillicothe, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eagle Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3939 8240 3922 8275 3923 8276
TIME...MOT...LOC 1622Z 226DEG 16KT 3932 8274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Aug 29, 12:22 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
122 PM EDT Sun Aug 29 2021

KYZ105-291800-
Lawrence KY-
122 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern
Lawrence County through 200 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Galen, or near Paintsville, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ulysses, Charley, Clifford and Gallup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3812 8268 3799 8251 3796 8255 3795 8258
      3793 8258 3792 8260 3791 8260 3788 8263
      3790 8270 3798 8286
TIME...MOT...LOC 1722Z 226DEG 16KT 3791 8280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 29, 1:25 PM EST
Where
Washington County, 2.12 mi NW of Tunnel
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.400, -81.580

Numerous trees were blown down around the Warren Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970908.